Alert archive / South Dakota / Severe Thunderstorm Warnings in 2006
Severe Thunderstorm Warning 78, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2006, 4:34 AM CDT for Brookings County, South Dakota; Lincoln County, Minnesota. It was in force for 41 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 20, 2006, 4:34 AM CDT (09:34 UTC)
- Expired
- Jun 20, 2006, 5:15 AM CDT
- In force
- 41 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Lincoln County, MN, Brookings County, SD
The radar
The Sioux Falls radar (KFSD), 84 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 20, 4:36 AM CDT | HAIL 1.25 | Elkton, SD | |
| Jun 20, 4:41 AM CDT | HAIL 0.88 | Elkton, SD | |
| Jun 20, 4:45 AM CDT | HAIL 1.5 | 5 W Lake Benton, MN | MOSTLY NICKEL SIZE |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 9.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1893 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 56 m²/s²
- 0-3 km storm-relative helicity
- 97 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 200934 SVRFSD MNC081-SDC011-201015- /O.NEW.KFSD.SV.W.0078.060620T0934Z-060620T1015Z/ BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 434 AM CDT TUE JUN 20 2006 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEAST BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA LINCOLN COUNTY IN SOUTHWEST MINNESOTA * UNTIL 515 AM CDT * AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED NEAR ELKTON...OR ABOUT 15 MILES SOUTHEAST OF BROOKINGS...MOVING NORTHEAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE BENTON AROUND 455 AM CDT... TYLER...ARCO AROUND 515 AM CDT... THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4433 9663 4421 9661 4424 9610 4446 9618 $$ MJF
2 follow-up statements
000 WWUS53 KFSD 200947 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 445 AM CDT TUE JUN 20 2006 SDC011-200955- /O.CAN.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/ BROOKINGS SD- 445 AM CDT TUE JUN 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEAST BROOKINGS COUNTY IS CANCELLED... THE STRONGEST PART OF THE STORM HAS EXITED SOUTHEAST BROOKINGS AND HAS MOVED INTO SOUTHERN LINCOLN COUNTY MINNESOTA. LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618 $$ MNC081-201015- /O.CON.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/ LINCOLN MN- 445 AM CDT TUE JUN 20 2006 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 AM CDT FOR LINCOLN COUNTY... AT 445 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THIS STORM WAS LOCATED 7 MILES WEST OF LAKE BENTON...OR ABOUT 18 MILES EAST OF BROOKINGS...MOVING NORTHEAST AT 25 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE BENTON AROUND 450 AM CDT... TYLER AROUND 505 AM CDT... ARCO AROUND 515 AM CDT... AT 441 AM...NICKEL SIZED HAIL WAS REPORTED BY EMERGENCY MANAGEMENT UPSTREAM IN ELKTON SOUTH DAKOTA. IN ADDITION AT 441 AM...A TRAINED SPOTTER REPORTED ONE AND A QUARTER INCH HAIL AT ELKTON. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618 $$ MJF
000 WWUS53 KFSD 201010 SVSFSD SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 510 AM CDT TUE JUN 20 2006 MNC081-201020- /O.EXP.KFSD.SV.W.0078.000000T0000Z-060620T1015Z/ LINCOLN MN- 510 AM CDT TUE JUN 20 2006 ...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY EXPIRES AT 515 AM CDT... THE STORM HAS WEAKENED AND IS NO LONGER SEVERE. NUMEROUS THUNDERSTORMS STILL EXIST IN THE AREA HOWEVER...CAPABLE OF PRODUCING SMALL HAIL AND HEAVY RAIN THROUGH 6 AM. LAT...LON 4440 9645 4422 9646 4424 9610 4446 9618 $$ MJF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:30 AM CDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jun 20, 3:30 AM CDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT TUE JUN 20 2006 .DISCUSSION... ONSET OF TSTMS ERY THIS MRNG IS TURNING OUT VERY CLOSE TO WHAT WE EXPCTD 24 HRS AGO WITH VERY SHARP INSTBLTY GRADNT WITH GOOD WAA AND THETA E ADVCTN SPRDG INTO AREA. NAM12...OK ETA12 BUT BYE BYE...CONTS TO SHOW A GOOD HANDL ON THE SHORT TERM. IT SUGGESTS A SECOND BAND OF STORMS DVLPG SHRTLY BHND BAND CURNTLY MOVG OVER FSD. MEANWHILE GREATEST CONCENTRATN NEXT FEW HRS SHUD BE UP N FROM HON TO BKX. FOR PD STARTG AT 12Z WILL GO WITH LIKELY N AND E TO CHC/SLGT CHC SW. ACTVTY SHUD MOVE OUT LATE THIS MRNG BUT WILL NOT DCRS POPS QUITE THAT FAST AS SOME FRTHR DVLPMNT SEEMS LIKELY THIS AFTN. THIS ACTVTY WILL NOT BE AS WDSPRD AS CURNT STORMS AND MORE OVER ERN HALF OF FCST AREA. ALSO WITH LESSER WAA AND INSTBLTY/THETA E GRADNT AVBL...ACTVTY WILL PRBLY HAVE A LTL LESS PUNCH OVER FAR ERN SD THAN CURNT STORMS WHICH ARE PRODUCING SPOTTY MARGINAL SVR HAIL. HWVR SWRN MN AND NWRN IA WILL HAVE ADDED BENEFIT OF DECENT HEATG COINCIDING WITH FNT MOVG OVER AREA...SO CURNT SPC DAY 1 OUTLOOK IN GNRL LOOKS OK. A LOT WILL DEPEND ON HOW SFC/LO LVL SYS BEHAVES WITH RESPECT TO WIND FIELDS. TEMPS OF COURSE A LTL VOLATILE TDA BUT WILL FAVOR SOME DECENT HEATG ESPLY SRN/SERN FCST AREA...MORE TWRDS MET GUIDNCE THAN FWC...THO I GUESS ITS BYE BYE TO MET GUIDNCE ALSO WITH ETA DEMISE. LINGRNG TSTMS ERN PART OF FCST AREA THIS EVE SHUD END TNGT. FOR REST OF FCST...CHC TSTMS WED AFTN/NGT MAINLY SRN PART OF AREA IS KEPT. BY NAM LOOKS LIKE WE CUD GET RID OF THEM BUT NAM MAY BRING TOO STG A PUNCH OF DRY AND STABLE AIR INTO FCST AREA...A LTL MORE RDGNG THAN MODEL FCSTS CUD TAKE CARE OF THAT. A BETTER CHC SEEMS IN STORE FOR LATE FRI AND FRI NGT AS NEXT SYS ARRIVES. WILL CONT TO GETR RID OF PCPN FOR SAT ON INTO ERY NEXT WEEK IN LINE WITH GFS...BUT THIS IS A CLOSE CALL AS A LTL BETTER DIGGING OF SHRTWV FRTHR W CUD EXTEND THREAT INTO THE WEEKEND. GNLY SEASONAL TEMPS EXPECTED LATE THIS WEEK. SOME COOLING ON TAP FOR WEEKEND INTO ERY NEXT WEEK ASSUMING MODELS ARENT GREATLY UNDERDOING CNTRL PLAINS RDGNG. PLENTY OF DOUBT BASED ON RECENT MODEL PERFORMANCE IN EXTENDED PD BUT SINCE THIS IDES FITS FCST WE HAVE HAD GOING...WILL GO WITH THE LTL CHANGE IN EXTENDED FCST IDEA. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && WILLIAMS
Hazardous weather outlook, Jun 19, 7:53 PM CDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 753 PM CDT MON JUN 19 2006 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 753 PM CDT MON JUN 19 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL SPREAD INTO SOUTH CENTRAL SOUTH DAKOTA AROUND MIDNIGHT AND THEN WILL MOVE EAST ACROSS THE REST OF THE AREA LATER TONIGHT INTO TUESDAY MORNING. SOME OF THE STORMS COULD BE SEVERE MAINLY WEST OF AS LINE FROM MADISON SOUTH DAKOTA TO SIOUX CITY. HAIL UP TO THE SIZE OF NICKELS AND WINDS UP TO 65 MPH ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A THREAT OF SEVERE WEATHER MAINLY ALONG AND EAST OF INTERSTATE 29 IN THE EARLY MORNING...AND AGAIN IN THE AFTERNOON HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT WEST OF A LINE FROM MADISON SOUTH DAKOTA TO SIOUX CITY IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jun 20, 3:34 AM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0321 AM HAIL 9 NNE FORESTBURG 44.14N 98.04W
06/20/2006 M0.88 INCH SANBORN SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 3:49 AM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0340 AM HAIL 3 NNW ELLSWORTH 43.56N 96.04W
06/20/2006 E1.75 INCH NOBLES MN TRAINED SPOTTER
MOSTLY NICKEL TO QUARTER SIZE...COVERING THE GROUND
&&
JCHAPMANLocal storm report, Jun 20, 3:50 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
350 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0346 AM HAIL 1 NW ELLSWORTH 43.53N 96.03W
06/20/2006 M1.00 INCH NOBLES MN LAW ENFORCEMENT
&&
JCHAPMANLocal storm report, Jun 20, 4:07 AM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
407 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 AM HAIL 5 E GEORGE 43.34N 95.90W
06/20/2006 E0.75 INCH LYON IA TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 4:33 AM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
433 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0414 AM HAIL 5 NE CARTHAGE 44.22N 97.64W
06/20/2006 E0.75 INCH KINGSBURY SD TRAINED SPOTTER
&&
JCHAPMANLocal storm report, Jun 20, 4:34 AM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
434 AM CDT TUE JUN 20 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0426 AM HAIL 3 S HARRIS 43.40N 95.43W
06/20/2006 M0.75 INCH OSCEOLA IA TRAINED SPOTTER
&&
JCHAPMANThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 20, 1:36 AM CDT | Severe Thunderstorm Warning | FSD | Bon Homme, Hutchinson, Yankton | 24 min |
| Jun 20, 1:59 AM CDT | Severe Thunderstorm Warning | FSD | Hutchinson, Turner | 39 min |
| Jun 20, 3:09 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 51 min |
| Jun 20, 3:18 AM CDT | Severe Thunderstorm Warning | FSD | Miner, Sanborn | 42 min |
| Jun 20, 4:00 AM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 45 min |
| Jun 20, 6:09 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 27 min |
| Jun 20, 3:25 AM CDT | Severe Thunderstorm Warning | FSD | Nobles, Rock | 50 min |
| Jun 20, 5:02 AM CDT | Severe Thunderstorm Warning | FSD | Jackson | 28 min |
| Jun 20, 5:17 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 28 min |
| Jun 20, 5:23 AM CDT | Severe Thunderstorm Warning | FSD | Lyon | 39 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2006Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.